Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 23, NWS Morristown, TN

January 5, 1997Johnson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 5, 1997, 4:09 AM EST for Johnson County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 1997, 4:09 AM EST (09:09 UTC)
Expired
Jan 5, 1997, 4:45 AM EST
In force
36 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Johnson County, TN

The radar

The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 5, 12:45 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1997-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1997-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 050911
SVRMRX
TNC091-050945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
409 AM EST SUN JAN 5 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...JOHNSON COUNTY
 
AT 407 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE
THUNDERSTORMS OVER EASTERN SULLIVAN AND CARTER COUNTIES MOVING
NORTHEAST AT 45 MILES AN HOUR. THESE STORMS WILL MOVE ACROSS JOHNSON
COUNTY THROUGH 445 AM EST.  STRONG STRAIGHT LINE WINDS CAN
BE EXPECTED WITH THESE THUNDERSTORMS.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 5, 3:29 AM EST, 40 minutes earlier.

Area forecast discussion, Jan 5, 3:29 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
315 AM EST SUN JAN 5 1997

A RATHER BUSY SUNDAY MORNING E TN.  NOT MUCH TIME TO SPEND LOOKING AT
MODELS BUT IT APPEARS CD FNT IS NR BNA-MSL.  MODELS BRING FNT INTO
CSV (PLATEAU) ARND 12Z AND THRU TRI APPROXIMATELY 15Z TIMEFRAME.  LOOKS
LIKE SOME SHOWERS WL LINGER OVR THE NRN/CNTRL VLY COUNTIES THRU THE
MORNING HOURS BEFORE ENDING.  MODELS AND CURRENT SATELLITE TREND
WOULD ARGUE FOR PARTIAL CLEARING E TN DRNG THE AFTERNOON HOURS (POSSIBLY
EARLIER OVR THE PLATEAU).

TEMP TREND WORDING IN ZONES LOOKS GOOD FOR TODAY HOWEVER ACTUAL NUMBERS
MAY HAVE TO BE ADJUSTED DOWN PER CURRENT OBS.  WOULD SHAVE A COUPLE DEGREES
FROM MOSf MINS TONITE UNDER MOSTLY CLOUDY SKIES DUE TO MDT CAA.  MON NOT
THE BEST OF DAYS EITHER UNDER MOSTLY CLOUDY SKIES AS PACIFIC MOISTURE
STREAMS EWD AND CAA CONTINUES.  MOS GUIDANCE LOOKS REASONABLE FOR MON.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 12:15 AM ESTSevere Thunderstorm WarningMRXCumberland, Fentress60 min
Jan 5, 12:24 AM ESTSevere Thunderstorm WarningMRXScott66 min
Jan 5, 12:42 AM ESTSevere Thunderstorm WarningMRXMorgan63 min
Jan 5, 1:07 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell68 min
Jan 5, 1:14 AM ESTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane61 min
Jan 5, 1:33 AM ESTSevere Thunderstorm WarningMRXHamilton57 min
Jan 5, 1:33 AM ESTSevere Thunderstorm WarningMRXClaiborne, Union57 min
Jan 5, 1:48 AM ESTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe57 min
Jan 5, 1:48 AM ESTSevere Thunderstorm WarningMRXGrainger, Knox57 min
Jan 5, 2:05 AM ESTSevere Thunderstorm WarningMRXBradley55 min
Jan 5, 2:16 AM ESTSevere Thunderstorm WarningMRXHancock, Hawkins59 min
Jan 5, 2:16 AM ESTSevere Thunderstorm WarningMRXHamblen, Jefferson59 min
Jan 5, 2:21 AM ESTSevere Thunderstorm WarningMRXSevier69 min
Jan 5, 2:33 AM ESTSevere Thunderstorm WarningMRXPolk57 min
Jan 5, 2:50 AM ESTSevere Thunderstorm WarningMRXCocke, Greene55 min
Jan 5, 2:50 AM ESTSevere Thunderstorm WarningMRXBlount55 min
Jan 5, 3:23 AM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington67 min
Jan 5, 3:42 AM ESTSevere Thunderstorm WarningMRXCarter, Unicoi63 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.